Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 11, NWS Grand Forks, ND

June 12, 2024Pembina County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 12, 2024, 7:45 PM CDT for Pembina County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2024, 7:45 PM CDT (00:45 UTC)
Expired
Jun 12, 2024, 8:30 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:55 PM CDTTSTM WND DMG2 S Neche, NDMultiple trees damaged in a shelter belt. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

464 
WFUS53 KFGF 130045
TORFGF
NDC067-130130-
/O.NEW.KFGF.TO.W.0011.240613T0045Z-240613T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
745 PM CDT Wed Jun 12 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Pembina County in northeastern North Dakota...

* Until 830 PM CDT.

* At 745 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Leroy, or 34 miles northeast of Langdon, moving
  southeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cavalier, Neche, St. Thomas, Hamilton, Bathgate, Leroy, and Backoo.

This includes Interstate 29 between mile markers 200 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4892 9722 4855 9719 4854 9754 4897 9787
      4900 9784 4900 9742
TIME...MOT...LOC 0045Z 304DEG 50KT 4900 9769 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BH
2 follow-up statements
596 
WWUS53 KFGF 130103
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
803 PM CDT Wed Jun 12 2024

NDC067-130130-
/O.CON.KFGF.TO.W.0011.000000T0000Z-240613T0130Z/
Pembina ND-
803 PM CDT Wed Jun 12 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
PEMBINA COUNTY...

At 802 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bathgate, or 30 miles north of Grafton, moving
southeast at 35 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cavalier, Neche, St. Thomas, Hamilton, Bathgate, Glasston, and
Joliette.

This includes Interstate 29 between mile markers 200 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4892 9722 4855 9719 4854 9754 4900 9775
      4900 9742
TIME...MOT...LOC 0102Z 332DEG 31KT 4885 9748 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Spender
848 
WWUS53 KFGF 130125
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
825 PM CDT Wed Jun 12 2024

NDC067-130133-
/O.EXP.KFGF.TO.W.0011.000000T0000Z-240613T0130Z/
Pembina ND-
825 PM CDT Wed Jun 12 2024

...THE TORNADO WARNING FOR CENTRAL PEMBINA COUNTY WILL EXPIRE AT 830
PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern Pembina, western Kittson, northeastern Walsh, and 
northwestern Marshall counties till 900 pm. 

&&

LAT...LON 4892 9722 4855 9719 4854 9754 4900 9775
      4900 9742
TIME...MOT...LOC 0123Z 304DEG 50KT 4887 9751 

$$

Spender

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 6:22 PM CDT, 1 hour 23 minutes earlier. Its key messages:

  • Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
  • There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 6:22 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
622 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Scattered severe thunderstorms this afternoon in northwest
  Minnesota. All hazards possible with up to 2" hail, wind to
  70mph, and isolated tornadoes.

- There is a 15 percent probability of another round of severe
  thunderstorms on Monday.

&&

.UPDATE...
Issued at 622 PM CDT Wed Jun 12 2024

Strongest storms in west central MN have moved into NE MN and
central MN this evening. We continue to monitor the storms up in
Cavalier, Pembina, and Kittson counties as strong surface
vorticity is noted along with MLCAPE. In southeastern ND we are
starting to loose the heat and instability this evening limiting
further development for that area. Northern MN is currently
seeing the atmosphere stabilize slowly.

&&

.DISCUSSION...
Issued at 344 PM CDT Wed Jun 12 2024

...Synopsis...

Main upper wave still over southern Saskatchewan, with surface
low over the central Red River Valley. Starting to get some
towering cumulus clouds in portions of our CWA, although anvils
have quickly been orphaned. Still, getting some ML CAPE up into
the 1500-2000 J/kg range, and effective shear is around 40 to 50
kts. Special sounding from UND in Grand Forks had fairly dry in
the low layers, and this fits with surface obs that have been
mostly in the 50s on the ND side of the river. This does not
rule out the formation of supercell thunderstorms that could
produce hail 2 inches or larger however, and there will be a
severe thunderstorm watch coming out shortly. Winds up to 70 mph
and even an isolated tornado not out of a question, but
continue to think hail will be the main threat. The cells will
move quickly off into central MN during the later part of the
evening after 00Z.

A second shortwave will be digging into MN during the day
tomorrow, with some additional showers and thunderstorms in the
far north and northwestern portions of the CWA. A few of the
ensemble members have CAPE values of around 1000 J/kg tomorrow
afternoon as this shortwave comes through, but that is well
above the ensemble mean of 500 J/kg. Think we will see some
thunder chances, but at this point think probabilities of severe
will be less than 5 percent.

Upper ridging will move into the Plains then transition to
southwesterly flow for Friday and into the weekend. Some
precipitation chances with weak ridge riding shortwaves, but
predictability is low for any impacts other than rainfall as
destabilization is uncertain and shear is not impressive. Better
shear on Monday as stronger southwesterly flow sets up and a
surface boundary arrives over the Northern Plains. Type of
impacts are still uncertain, but there is a 15 percent chance
for severe storms to develop for the start of the work week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Wed Jun 12 2024

Isolated strong storms continue to move along the International
Border in Pembina, Cavalier, and Kittson counties this hour.
These should remain away from the TAF sites. BJI and TVF
continue to see the chance for isolated stronger storms through
4z. Otherwise, skies are mostly clear with a FEW to SCT clouds
in the mid levels. Winds will turn toward the west by the
morning, with increased gusts in DVL, TVF, FAR, and GFK 16-19z
through the end of the TAF period. Winds gusts may reach 25kts
during the afternoon tomorrow. Isolated chance for thunderstorms
once again tomorrow afternoon around 20-22z for BJI and TVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...JR
AVIATION...Spender
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1031 AM CDT Wed Jun 12 2024

NDZ006-014-015-024-026-028-038-131545-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545-
West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-Western Walsh-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for isolated severe thunderstorms
this afternoon into early evening. The main hazards will be large
hail up to 2 inches in size and wind gusts up to 70 mph. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027>032-040-131545-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for isolated to scattered severe
thunderstorms this afternoon and into early evening. The main
hazards will be large hail up to 2 inches in size and wind gusts
up to 70 mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 12, 5:12 PM CDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
512 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Breckenridge            46.26N 96.59W
06/12/2024  E1.00 Inch       Wilkin             MN   Broadcast Media

            Photo of Quarter sized hail relayed by
            Broadcast Media.

&&
Local storm report, Jun 12, 5:42 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             Nevis                   46.97N 94.84W
06/12/2024  M1.25 Inch       Hubbard            MN   Public

            Public relays photo of half dollar sized
            hail via social media.

&&
Local storm report, Jun 12, 5:46 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Hail             3 E Nevis               46.97N 94.78W
06/12/2024  M1.00 Inch       Hubbard            MN   Public

&&
Local storm report, Jun 12, 5:50 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
550 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Hail             Nevis                   46.97N 94.84W
06/12/2024  M1.00 Inch       Hubbard            MN   Public

            Photo of quarter sized hail in Nevis city
            limits.

&&
Local storm report, Jun 12, 7:20 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
720 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             10 S Bemidji            47.34N 94.88W
06/12/2024  M1.50 Inch       Hubbard            MN   Public

            Ping pong ball sized hail 10 miles south of
            Bemidji.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:18 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFPembina, Walsh42 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.